Alert archive / Massachusetts / Special Marine Warnings in 2002

Special Marine Warning 49, NWS Boston/Norton, MA

July 23, 2002

NWS Boston/Norton, MA issued this special marine warning at Jul 23, 2002, 4:10 PM EDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 4:10 PM EDT (20:10 UTC)
Expired
Jul 24, 2002, 1:45 PM EDT
In force
22 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 23, 11:47 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 11:47 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION..UPDATED SVR WATCH..
NATIONAL WEATHER SERVICE TAUNTON MA
1147 AM EDT TUE JUL 23 2002

...NR 95F 16Z-19Z THEN BKN-SOLID LINE OF RW- AND TRW+ WITH ISO T+
   19-23Z FOLLOWED BY 18Z/24 SFC TEMPS 30F COLDER E MA COAST
   THEN THOSE OF 18Z TDY...

ZONES DELAYED FOR SVR TSTM WATCH ISSUANCE STARTING NOON EXP 7 PM.
PRIMARY THREAT TIME IN SNE IS 18-23Z.  DRAH

BASIC FCST LOOKS GOOD ATTM WITH SMALL FIRST PRD CHANGES ANTICIPATED
AT 1130 AM INCLUDING STRONGER WIND ON CC TODAY (WINDY)...AND
ALREADY RAISED TEMPS 5F ON CC TODAY.

HEAT INDEX TO MAX OUT BTWN 102 AND 107 IN SNE THIS AFTN

THIS UPDATED AFD HAS TAKEN INTO ACCT SOME PRELIM LOOK AT THE DELAYED
12Z ETA. 12Z/23 ETA APPEARS NOT TO BE SPINNING UP ENUF TSTMS THIS
AFTN BUT TONIGHT IT DUMPS BIG TIME ON THE S COAST AND THE FEELING
HERE IS THAT WILL B CORRECT SINCE IT AND THE GFS HAVE BEEN
ADVERTIZING 0.75-1.75 AMTS S COAST FOR TONIGHT ABOUT 6 CONSECUTIVE 6
HRLY MODEL RUNS AND WITH A SFC LOW INVOLVED OVR VIRGINIA TOMORROW
MORNING WHERE REMAINING HEAT ALLOWS FOR LOWER PRES. THAT WILL
ENCOURAGE WARM SECTOR SSW FLOW BL CONVERGENCE OF 1.8 TO 2 PW AIRMASS
WITH AND OVERRUN THE COOLER UNDERRUNING ASSTD WITH THE FAIRLY STRONG
CANADIAN HIGH. RESULT IS A NEEDED DUMP OF WATER WHERE RAINFALL HAS
BEEN ALMOST NONEXISTENT THE LAST 5 WEEKS. PLS SEE DATA GENERATED FROM
AL DUNHAM BELOW... QPF DEFICIT CALC IN PCT THRU 7/22

SINCE 6/16 AND JULY % OF NORMAL.

HYA   3             3
PYM  10             9
EWB  33             9
PVD  16             5
ORH  68            49
BOS  78            44
CEF  28            19
BDL  58            71

AS YOU CAN SEE SEE NEW ENGLAND HAS BEEN SUFFERING AND TONIGHT...
THERE SHOULD B RELIEF...MAYBE TOO FAST FOR THE GARDENS BUT
SUBSTANTIAL OPPORTUNITY CONTINUES.

STILL UNCERTAINTY WHETHER BIGGEST DUMPS WILL OCCUR BDL-SFZ-PYM LN OR
FURTHER S ALONG THE S COAST...MOST OF IT 22Z-10Z.  BUT WDSPRD GENERAL
0.5 TO 1.5 EXPECTED WITH ISO 3.5 BY 12Z WED.

SVR OPS PREPPED INCLUDING ANTICIPATED NEED FOR IN-HOUSE
SKYWARN OPS BEGINNING 2 OR 3PM EDT.

SPSBOX UPDATE OUT AT 1155 AM. TARGET FOR SVR APPEARS LIE FROM MA
PIKE TO TO HFD-PVD-PYM WITH SMW MATERIAL TO ALL COASTS.

OUR FIRST TRIGGER WILL B VIL OF 50 WITH ET43... EVENTUALLY ENVISION
VIL REACHING 65 TODAY WITH ET UP ABV 50. WBZ STILL NR 13K.
0 ARD 14K -20 ARD 23K.

RSO OPS SHUD START ARD 16Z PENDING NCEP SDM CONFIRMATION VIA PBZ.

MARINE: GALE GUSTS MENTIONED ALL CW THIS AFTN FOR EITHER GRAD WIND
        GUST OR TSTM ASSTD.

LR: MAY UP POPS IN THE LATE FRI EARLY SAT PRD AND CONSOLIDATE THE
    EVENT TO REGIONWIDE IN 4 PM PKG.   UK/EC/GFS ALL SIGNAL A QPF
    EVENT...PROBABLY SMALL.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR ALL WATERS.

DRAG

In the hours before

Special weather statement, Jul 23, 12:30 PM EDT, 3 hours 40 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1230 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHERN
NEW ENGLAND UNTIL 7 PM EDT...

THE EXCEPTION BEING SOUTHERN CONNECTICUT...THE CAPE AND ISLANDS
WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG
Special weather statement, Jul 23, 12:45 PM EDT, 3 hours 25 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT..UPDATED FOR S CT WATCH..
NATIONAL WEATHER SERVICE TAUNTON MA
1245 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VIRTUALLY ALL
OF SOUTHERN NEW ENGLAND UNTIL 7 PM EDT...

THE ONLY EXCEPTION IS THE CAPE AND ISLANDS WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG
Special weather statement, Jul 23, 4:04 PM EDT, 6 minutes before
CTZ002-003-232045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT TUE JUL 23 2002

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH
AND SMALL HAIL...ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WILLINGTON TO 2 MILES SOUTHWEST OF ANDOVER TO 3 MILES EAST OF
SOUTHINGTON...MOVING SOUTH AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
  MARLBOROUGH...HEBRON AND COLUMBIA AROUND 420 PM

BELK/FRANKLIN

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:35 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 3:35 PM EDTSpecial Marine WarningBOX115 min
Jul 23, 4:09 PM EDTSpecial Marine WarningBOX96 min
Jul 23, 4:09 PM EDTSpecial Marine WarningBOX96 min
Jul 23, 4:09 PM EDTSpecial Marine WarningBOX96 min
Jul 23, 4:09 PM EDTSpecial Marine WarningBOX96 min
Jul 23, 4:10 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 4:10 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 4:10 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:25 PM EDTSpecial Marine WarningBOX95 min
Jul 23, 5:25 PM EDTSpecial Marine WarningBOX95 min
Jul 23, 5:25 PM EDTSpecial Marine WarningBOX95 min
Jul 23, 5:25 PM EDTSpecial Marine WarningBOX95 min
Jul 23, 5:27 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:27 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:27 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:27 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:56 PM EDTSpecial Marine WarningBOX94 min
Jul 23, 5:56 PM EDTSpecial Marine WarningBOX94 min
Jul 23, 5:56 PM EDTSpecial Marine WarningBOX94 min
Jul 23, 5:57 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:57 PM EDTSpecial Marine WarningBOX22 hr
Jul 23, 5:57 PM EDTSpecial Marine WarningBOX22 hr

Nearby

Special Marine Warnings in Massachusetts, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.